New Mexico, 2013

Hail in New Mexico, July 4, 2013

July 4, 2013 · NWS EPZ · 1 event in 1 county or zone

Northerly flow remained across the region with a 50 knot jet over Southern New Mexico aiding in lift to produce isolated strong thunderstorms over the Gila region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Northerly flow remained across the region with a 50 knot jet over Southern New Mexico aiding in lift to produce isolated strong thunderstorms over the Gila region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 4, 12:59 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 4, 12:59 PM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
159 PM MDT THU JUL 4 2013

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS
AFTERNOON AND TONIGHT. SOME OF THE STORMS MAY PRODUCE PERIODS OF
MODERATE TO HEAVY RAINFALL...SMALL HAIL...AND WIND GUSTS IN EXCESS
OF 50 MPH. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO BE POSSIBLE WELL INTO NEXT WEEK...AS MOISTURE REMAINS
IN PLACE OVER THE REGION. TEMPERATURES WILL WARM BACK UP ABOVE
NORMAL BUT SHOULD REMAIN JUST BELOW THE 100 DEGREE MARK FOR THE
DESERT LOWLANDS.

&&

.DISCUSSION...
OUR ACTIVE WEATHER PATTERN OF SCATTERED STRONG THUNDERSTORMS WILL
CONTINUE THIS AFTERNOON AND TONIGHT. NORTHERLY FLOW OVER THE STATE
WILL CONTINUE TO BRING MORE WEAK IMPULSES SOUTH OVER THE AREA TO
HELP INITIATE STRONG CONVECTION ACROSS THE REGION. MOUNTAIN ZONES
MAY SEE STRONGER STORMS EARLIER THIS AFTERNOON WITH THE LOWLANDS
GETTING STORM ACTIVITY THIS EVENING. WHILE MOST STORMS WILL BE
MODERATE IN INTENSITY A FEW MAY BECOME STRONG AND APPROACH SEVERE
CRITERIA WITH LARGER HAIL AND DAMAGING WIND GUSTS POSSIBLE. ALL OF
THE STORMS WILL BE CAPABLE PRODUCING PERIODS OF MODERATE TO HEAVY
RAINFALL WITH SOME LOCALIZED MINOR FLOODING POSSIBLE.

THE BURN SCAR AREA OF THE SILVER FIRE IN THE EASTERN GILA REGION
CONTINUES TO BE A FLASH FLOODING CONCERN. THAT AREA WILL NOT AS
MUCH RAINFALL TO GET EXCESSIVE RUN OFF POURING DOWN CREEKS AND
DRAINAGES THAT HAVE THEIR ORIGIN WITHIN THE BURNED AREA. HOMES AND
COMMUNITIES NOT FAR FROM THE BURN AREA IN EASTERN GRANT AND
WESTERN SIERRA COUNTIES WILL NEED TO REMAIN ON ALERT FOR SUDDEN
RISES IN CREEKS AND DRAINAGES. A FLASH FLOOD WATCH IS IN EFFECT
FOR THOSE AREAS UNTIL EARLY MORNING.

OUR WEATHER PATTERN WILL BEGIN TO CHANGE SOMEWHAT ON FRIDAY AS
HIGH PRESSURE BUILDS OVER THE AREA. THIS WILL SHUT OFF THE
NORTHERLY FLOW AND THE SERIES OF SHORT WAVE IMPULSES THAT HAVE
ENHANCED OUR CONVECTIVE WEATHER THE PAST FEW DAYS. HOWEVER...A
MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE UNDER THE HIGH
WHICH WILL CONTINUE TO FUEL SHOWERS AND THUNDERSTORMS WITH DAY
TIME HEATING. COVERAGE OF THESE STORMS MAY BE MORE SPOTTY WITH
BETTER CHANCES IN THE MOUNTAINS. WITH A WEAK STEERING FLOW ALOFT
THUNDERSTORMS THAT DEVELOP ON FRIDAY AND THROUGH THE WEEKEND WILL
BE SLOW MOVERS...WHICH WILL MEAN GREATER RAIN AMOUNTS FOR AREAS
UNDER THE STORMS. PERIODS OF MODERATE TO HEAVY RAINFALL WITH
LOCALIZED FLOODING WILL BE POSSIBLE FROM STORMS INTO THE FIRST
PART OF NEXT WEEK. THE BURN AREA WILL REMAIN SENSITIVE TO RAIN
AMOUNTS WITH A FLASH FLOODING POTENTIAL CONTINUING. TEMPERATURES
WILL INCREASE AS A RESULT OF HIGH PRESSURE ALOFT AND WILL WARM TO
ABOVE NORMALS FOR THE WEEKEND INTO NEXT WEEK. AT THIS TIME...WE
EXPECT TEMPERATURES ACROSS THE LOWLANDS TO MOSTLY REMAIN BELOW THE
100 DEGREE MARK BUT A FEW AREAS MAY REACH THAT TEMPERATURE OVER
THE NEXT SEVERAL DAYS.

THE OUTLOOK FOR THE MIDDLE AND LATTER PART OF NEXT WEEK KEEPS THE
HIGH IN PLACE OVER THE STATE WITH A MOIST AND UNSTABLE AIR MASS
REMAINING. THERE WILL BE AT LEAST A SLIGHT CHANCE OF AFTERNOON AND
NIGHT TIME THUNDERSTORMS EACH DAY. TEMPERATURES WILL REMAIN WARM
AND ABOVE NORMAL...HOVERING AT OR JUST BELOW THE 100 DEGREE MARK
FOR THE DESERT LOWLANDS.

&&

.AVIATION...VALID 05/00Z-06/00Z.
EXPECT THIS EVENING TO BE VERY SIMILAR TO LAST FEW EVENINGS ACROSS
THE AREA. ISOLATED MOUNTAIN TSRA WILL MOVE SOUTH INTO THE LOWLANDS
AND SLOWLY MERGE INTO MORE ORGANIZED CLUSTERS THIS EVENING. GOOD
POTENTIAL FOR TSRA AT JUST ABOUT ALL TAF SITES...LATER INTO THE
EVENING THE FURTHER SOUTH YOU GO.  HIGH WINDS/BLOWING DUST WILL BE
THE PRIMARY THREATS WITH ISOLATED GUSTS AROUND 50KT POSSIBLE. EXPECT
RESIDUAL SHOWERS AND ISOLATED THUNDERSTORMS TO PERSIST INTO THE
EARLY MORNING HOURS.

FRIDAY THE SUBTROPICAL RIDGE WILL BEGIN TO SHIFT EASTWARDS...WITH
NORTH TO NORTHWEST FLOW ALOFT PREVAILING...WITH WEAK EMBEDDED
DISTURBANCES LIKELY TO HELP KICK OFF THUNDERSTORMS AGAIN.

&&

.FIRE WEATHER...
SILVER FIRE: WEATHER OVER THE NEXT 24 HOURS WILL BE VERY SIMILAR TO
THE PREVIOUS 48 HOURS. ISOLATED THUNDERSTORMS ARE AGAIN DEVELOPING
OVER THE GILA REGION INCLUDING THE NORTHERN BLACK RANGE. STORM
MOTION IS TO THE SOUTH. OUTFLOW FROM THE NORTH OR NORTHWEST IS
POSSIBLE IN THE NEXT FEW HOURS...BECOMING MORE ERRATIC AND DIFFICULT
TO PREDICT LATER THIS EVENING. GOOD CHANCE FOR WETTING RAIN AND
INCREASED RH YET AGAIN...BUT GUSTY DOWNBURST WINDS AROUND 45 MPH
WILL BE POSSIBLE.

THE SUBTROPICAL RIDGE WILL BEGIN TO SHIFT EASTWARDS TOMORROW... BUT
SOUTHERN NEW MEXICO WILL REMAIN IN A NORTH TO NORTHWEST FLOW ALOFT.
EMBEDDED IMPULSES SHOULD AGAIN HELP FOCUS AFTERNOON THUNDERSTORM
DEVELOPMENT...WITH GUSTY WINDS POSSIBLE...ESPECIALLY AS STORMS
ORGANIZE AND HEAD INTO THE LOWLANDS.

THE UPPER RIDGE WILL MOVE OVERHEAD FOR THE WEEKEND...BUT THERE WILL
BE ENOUGH RESIDUAL MOISTURE FOR THUNDERSTORMS...MOSTLY TERRAIN-
DRIVEN. VERY WEAK STEERING FLOW WILL PROMOTE SLOW MOVEMENT AND THIS
COULD BE A CONCERN FOR THE SILVER FIRE BURN SCAR AS STORMS WILL BE
MORE LIKELY TO FORM ALONG THE BLACK RANGE IN THIS SORT OF PATTERN...
AND UNLIKE THE PAST SEVERAL DAYS...THEY WILL NOT BE IN ANY HURRY TO
MOVE OFF INTO THE LOWLANDS.

EXPECT DRIER CONDITIONS EAST OF THE DIVIDE ON MON/TUE AS DRY AIR AND
SUBSIDENCE AHEAD OF THE SEASONS SECOND INVERTED TROUGH MOVES IN.
THUNDERSTORM ACTIVITY SHOULD INCREASE AGAIN WED/THU IN THE MOISTER
AIR ON THE BACKSIDE OF THE INVERTED TROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  96  74  96  73 /  30  30  30  30  30
SIERRA BLANCA           69  96  70  96  68 /  30  20  20  20  20
LAS CRUCES              69  94  72  96  70 /  40  30  30  30  30
ALAMOGORDO              71  95  72  98  73 /  30  30  30  30  30
CLOUDCROFT              52  75  53  77  53 /  40  50  40  40  30
TRUTH OR CONSEQUENCES   70  93  73  95  70 /  40  30  30  30  30
SILVER CITY             65  89  67  90  65 /  40  30  30  50  40
DEMING                  69  95  71  97  70 /  40  30  30  30  30
LORDSBURG               70  94  71  94  69 /  40  30  20  30  30
WEST EL PASO METRO      74  96  78  96  75 /  30  30  30  30  30
DELL CITY               67  95  68  98  67 /  30  30  30  20  20
FORT HANCOCK            73  99  74 102  73 /  30  20  20  20  20
LOMA LINDA              64  92  65  96  66 /  30  20  20  20  30
FABENS                  72  97  73 100  71 /  30  20  20  20  30
SANTA TERESA            70  95  73  97  71 /  40  30  30  30  30
WHITE SANDS HQ          73  94  75  98  73 /  30  30  30  30  30
JORNADA RANGE           66  96  65  98  65 /  40  30  30  30  30
HATCH                   72  91  73  95  73 /  40  30  30  30  30
COLUMBUS                72  95  72  97  71 /  40  30  30  30  30
OROGRANDE               67  96  69 101  70 /  30  30  30  30  30
MAYHILL                 59  81  60  84  60 /  40  50  40  40  30
MESCALERO               56  85  56  88  56 /  40  50  40  40  30
TIMBERON                57  79  58  84  57 /  30  40  40  30  30
WINSTON                 58  85  60  88  59 /  50  40  30  30  30
HILLSBORO               67  91  68  91  66 /  40  30  30  30  30
SPACEPORT               67  93  68  96  67 /  40  30  30  30  30
LAKE ROBERTS            61  89  65  89  60 /  50  50  40  50  40
HURLEY                  63  88  65  89  62 /  40  30  30  40  30
CLIFF                   64  98  64  98  61 /  40  40  40  50  40
MULE CREEK              60  95  57  97  51 /  40  30  20  40  30
FAYWOOD                 67  89  68  91  66 /  40  30  30  40  30
ANIMAS                  68  93  70  94  70 /  40  30  30  30  30
HACHITA                 66  93  68  95  68 /  40  30  30  30  30
ANTELOPE WELLS          67  94  69  95  70 /  40  30  20  20  30
CLOVERDALE              64  89  67  91  66 /  40  30  20  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ402-403-408-409.

TX...NONE.
&&

04/25 LUNDEEN/HARDIMAN
Hazardous weather outlook, Jul 4, 9:49 AM MST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1049 AM MDT THU JUL 4 2013

NMZ401-404>407-410>417-TXZ418>424-051700-
UPPER GILA RIVER VALLEY-SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-
LOWLANDS OF THE BOOTHEEL-UPLANDS OF THE BOOTHEEL-
SOUTHWEST DESERT/MIMBRES BASIN-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1049 AM MDT THU JUL 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AREA WIDE
THIS AFTERNOON AND TONIGHT. THESE STORMS WILL CAPABLE OF PRODUCING
PERIODS OF MODERATE TO HEAVY RAINFALL...SMALL HAIL AND STRONG WIND
GUSTS OVER 50 MPH. A FEW STORMS MIGHT PRODUCE DAMAGING WINDS IN
EXCESS OF 60 MPH. STORMS WILL BE MORE FREQUENT THIS EVENING AND
THEN BEGIN TO WEAKEN BY MIDNIGHT. HEAVIER RAIN AMOUNTS MAY PRODUCE
MINOR LOCALIZED FLOODING ALONG DRAINAGES AND POORLY DRAINED LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED LOWLAND AND SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE THROUGH WEDNESDAY. STORMS MAY PRODUCE PERIODS OF
MODERATE TO HEAVY RAINFALL...SMALL HAIL...AND WIND GUSTS IN EXCESS
OF 50 MPH. EXCESSIVE RAINFALL FROM SOME STORMS MAY CAUSE MINOR
LOCALIZED FLOODING IN LOW LYING OR POORLY DRAINED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR DAMAGE OR
FLOODING TO THIS OFFICE.

NMZ402-403-408-409-051700-
SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
1049 AM MDT THU JUL 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF WESTERN SIERRA
COUNTY AND PORTIONS OF EASTERN GRANT COUNTY FOR AREAS NEAR THE
SILVER FIRE BURN SCAR. THE FIRE HAS REMOVED VEGETATION FROM A
LARGE PORTION OF THE BLACK RANGE...LEAVING BARE SOIL THAT WILL NOT
BE ABLE TO SOAK IN EVEN MODERATE AMOUNTS OF RAINFALL. RAIN AMOUNTS
OF A HALF INCH OR GREATER WILL BE SUFFICIENT TO CAUSE FLASH
FLOODING ON AFFECTED CREEKS AND DRAINAGES. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO OCCUR OVER THE ENTIRE AREA AGAIN
THIS AFTERNOON AND TONIGHT WITH MODERATE TO HEAVY RAINFALL
POSSIBLE. IN ADDITION... STRONG WIND GUSTS OF 50 MPH OR GREATER
AND POSSIBLY LARGE HAIL MAY ALSO OCCUR FROM SOME OF THE STORMS.
THERE IS A SLIGHT RISK OF DAMAGING THUNDERSTORM WINDS FROM A FEW
THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HERE WILL BE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLE EACH AFTERNOON AND EVENING THROUGH WEDNESDAY. FLASH
FLOODING POTENTIAL REMAINS FOR AREAS NEAR THE BLACK RANGE WILL
PERSIST THROUGH THE WEEKEND. THOUGH STORM FREQUENCY AND COVERAGE
WILL NOT BE AS WIDESPREAD...ANY STORMS THAT DO DEVELOP WILL BE
SLOW MOVING AND MAY PRODUCE MORE RAINFALL. IN ADDITION...STRONG
WIND GUSTS AND MOSTLY SMALL HAIL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR DAMAGE OR
FLOODING TO THIS OFFICE.

LUNDEEN

The radar

The El Paso radar (KEPZ), 159 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grant

When
July 4, 2:45 PM MST
Where
Grant County, 6.19 mi ENE of Mimbres
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
32.898, -107.880

Nickel size hail was reported to a depth of 3 inches along Highway 152 between San Lorenzo and Emory Pass.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467299.